Article Text

Abnormal ventricular conduction following dothiepin overdose simulating acute myocardial infarction
  1. R P STEEDS,
  2. R MUTHUSAMY

    Statistics from Altmetric.com

    A 41 year old man was admitted following an overdose of 40, 25 mg pills of dothiepin. He was drowsy but otherwise well. ECG on admission showed only minimal broadening of the QRS consistent with a tricyclic overdose, but symmetrical T wave repolarisation abnormalities appeared within nine hours mimicking an acute anteroseptal myocardial infarction. Serial cardiac enzyme estimates (creatine kinase and aspartate transaminase) did not confirm an ischaemic event. Cross sectional echocardiography was normal with no evidence of focal hypokinesis. ECG changes persisted for six weeks. An exercise tolerance test following the Bruce protocol was normal. Coronary angiography was performed three months later after the patient complained of exertional chest pain. This was also normal.

    Such changes in ventricular repolarisation are rare but are a reminder of the electrical dangers inherent in tricyclic use. The changes in conduction were likely to be due either to the quinidine-like activity of dothiepin, or to an alteration in membrane permeability allowing differences in potassium concentrations between different areas of the myocardium, rather than to any ischaemic damage to the myocardium.

    View Abstract

    Request permissions

    If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.